South Carolina, 2003

Damaging Winds in South Carolina, July 10, 2003

July 10, 2003 · NWS CAE · 16 events in 11 counties and zones

16 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 10, 10:35 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 10:35 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1135 AM EDT THU JUL 10 2003

QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH.

CAE   94  74  92  72 /  50  40  40  30
AGS   93  73  91  71 /  40  40  40  30
SSC   94  73  92  72 /  50  40  40  30
OGB   94  73  92  71 /  40  40  40  30

.CAE...
GA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES
GAC033...GAC073...GAC181...GAC189...GAC245.

SC...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES
SCC003...SCC009...SCC011...SCC037...SCC039...SCC063...SCC065...
SCC071...SCC079...SCC081.

CDL
Hazardous weather outlook, Jul 10, 4:22 AM EST, 9 hours 28 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

COLD FRONT WILL APPROACH THE AREA ON FRIDAY. SCATTERED THUNDERSTORMS
WILL DEVELOP IN ADVANCE OF THE FRONT. SOME OF THESE STORMS COULD
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JDB

In the hours before

Special weather statement, Jul 10, 11:08 AM EST, 2 hours 42 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-101908-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1208 PM EDT THU JUL 10 2003

A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO LINCOLN AND MCCORMICK
COUNTIES BY 1 PM. THESE STORMS WILL PRODUCE WIND GUSTS TO 50
MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. ELSEWHERE...
ISOLATED THUNDERSTORMS WILL TO DEVELOP AHEAD OF THE LINE OF STORMS
AND MOVE NORTHEAST AT 30 MPH.

THE STORMS WILL CONTINUE TO SPREAD EASTWARD THROUGH THE AFTERNOON.
Special weather statement, Jul 10, 11:51 AM EST, 1 hour 59 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-101951-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1251 PM EDT THU JUL 10 2003

...A SEVERE THUNDERSTORM WATCH IN EFFECT...

A LINE OF STRONG THUNDERSTORMS WILL MOVE IN TO WESTERN MCCORMICK AND
LINCOLN COUNTIES DURING THE NEXT HOUR. BY 2 PM THE STORMS WILL BE NEAR
A LINE FROM NEWBERRY...SALUDA...EDGEFIELD AND AUGUSTA. THE STORMS
WILL CONTINUE TO SPREAD EASTWARD THROUGH 4 PM.

THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO
ONE-HALF INCH AND FREQUENT LIGHTNING.

NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR...A SEVERE
THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 6 PM TONIGHT. A WATCH
MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY
AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS
AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS
OBSERVED OR A WARNING IS ISSUED.
Special weather statement, Jul 10, 12:46 PM EST, 1 hour 4 minutes before
SCZ018-020-021-025>027-030-035-041-GAZ040-063>065-077-102046-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
146 PM EDT THU JUL 10 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 6 PM...

STRONG THUNDERSTORMS WILL BE NEAR A LINE FROM NEWBERRY... SALUDA
...EDGEFIELD AND AUGUSTA BY 230 PM. THE STORMS WILL CONTINUE TO
SPREAD EASTWARD AND BE NEAR A WINNSBORO...LEXINGTON...NEW ELLINGTON
AND WAYNESBORO LINE BETWEEN 330 AND 430 PM..

THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO
ONE-HALF INCH AND FREQUENT LIGHTNING.

THE STRONGER STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...HAIL TO
ONE-HALF INCH AND FREQUENT LIGHTNING.

NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR...A SEVERE
THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 6 PM TONIGHT. A WATCH
MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY
AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS
AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS
OBSERVED OR A WARNING IS ISSUED.

CDL

The radar

The Columbia radar (KCAE), 52 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
July 10, 1:50 PM EST
Where
Lexington County, Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.350, -80.833

SKYWARN spotter reported trees down on Gibson road, and at hwy 378 and Ferry road.

Thunderstorm Wind, Newberry

When
July 10, 2:02 PM EST
Where
Newberry County, Pomaria
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.167, -81.350

SKYWARN spotter reported some trees and powerlines down in Pomeria.

Thunderstorm Wind, Richland

When
July 10, 2:23 PM EST
Where
Richland County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.000, -81.017

SKYWARN spotter reported powerlines down in southeast Columbia on hwy 378.

Thunderstorm Wind, Bamberg

When
July 10, 2:42 PM EST
Where
Bamberg County, Denmark
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -80.350

Sheriff reported trees down in Denmark.

Thunderstorm Wind, Orangeburg

When
July 10, 3:10 PM EST
Where
Orangeburg County, Branchville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -80.667

Sheriff reported trees down in the Branchville area.

Thunderstorm Wind, Orangeburg

When
July 10, 3:30 PM EST
Where
Orangeburg County, Eutawville
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -81.417

EOC reported trees down on a home in Eutawville with part of the roof torn off.

Thunderstorm Wind, McCormick

When
July 10, 8:45 PM EST to 8:55 PM EST
Where
McCormick County, Plum Branch
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.983, -81.250

Sheriff reported trees down in Plum Branch and Clarks Hill.

Thunderstorm Wind, Saluda

When
July 10, 9:00 PM EST
Where
Saluda County, 7 mi E of Saluda
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.017

Sheriff reported trees down on powerlines on hwy 378.

Thunderstorm Wind, Edgefield

When
July 10, 9:15 PM EST
Where
Edgefield County, Edgefield
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -80.817

Sheriff reported trees down across the souther half of the county.

Thunderstorm Wind, Lexington

When
July 10, 9:30 PM EST
Where
Lexington County, Chapin
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -80.350

Sheriff reported trees and powerlines down on Old Lexington Highway.

Thunderstorm Wind, Fairfield

When
July 10, 9:30 PM EST
Where
Fairfield County, Longtown
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.983, -81.250

NWS Coop Observer reported numerous trees down in Longtown.

Thunderstorm Wind, Newberry

When
July 10, 9:45 PM EST
Where
Newberry County, 12 mi SE of Newberry
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.317, -81.150

SKYWARN spotter reported trees down in Dreher Island State Park.

Thunderstorm Wind, Lexington

When
July 10, 9:45 PM EST
Where
Lexington County, Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.850, -82.267

SKYWARN spotter reported trees down on Arrowhead Circle.

Thunderstorm Wind, Richland

When
July 10, 10:05 PM EST
Where
Richland County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.000, -81.650

SKYWARN spotter reported trees down on Bluff road.

Thunderstorm Wind, Kershaw

When
July 10, 10:15 PM EST
Where
Kershaw County, Lugoff
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.783, -81.917

Electric coop reported trees and powerlines down in the Lugoff area.

Thunderstorm Wind, Lee

When
July 10, 10:45 PM EST
Where
Lee County, 6 mi W of Bishopville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.220, -81.467

Sheriff reported trees down on Horsepen road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5370921, 5367696, 5369553, 5369555, 5369554, 5369556, 5367631, 5367632, 5367633, 5367691, 5367697, 5367690, 5367692, 5367693, 5367694, 5367695.